Menu

Managing diabetes

Managing diabetes

Hypoglycaemia (hypo) and Hyperglycaemia

While hypoglycaemia occurs when your blood glucose levels drop (usually below 4.0mmol/L) hyperglycaemia occurs when the levels are too high (usually above 15mmol/L).

 

Hypos can be caused by missing a meal, not eating enough carbohydrates for a given dose of insulin, unplanned physical activity, strenuous exercise or drinking alcohol.

 

Symptoms of a hypo are:

  • Weakness, trembling or shaking
  • Sweating
  • Light headedness/headache
  • Lack of concentration
  • Behaviour change
  • Dizziness
  • Tearfulness/crying
  • Irritability
  • Numbness around the lips/fingers
  • Hunger

 

A hypo is treated by having a quick-acting glucose, such as Lucozade, 6 to 7 jellybeans, 3 teaspoons of honey, 100mls of full strength soft drink or 150-200mls of fruit juice. 

 

Hyperglycaemia is caused by not enough insulin, eating too much carbohydrate food, sickness or infection, stress or reduced physical activity.

 

Symptoms of hyperglycaemia

  • Excessive thirst
  • Lethargy
  • Frequent urination
  • Blurred vision
  • Lack of concentration
  • Change in behaviour (usually irritable)

 

Tell your family, friends and colleagues about hypos, how to recognise the symptoms and how to treat them.  Make sure they know to call 000 if you become unconscious, drowsy or unable to swallow, stating that it is a diabetes emergency.  It is important that your support person does not try to feed you; instead they should lay you on your side and check that your airway is clear.  Then they should wait with you until the ambulance arrives.